do stims "build up"

Discussion in 'General Parenting' started by crazymama30, Jun 30, 2007.

  1. crazymama30

    crazymama30 Active Member

    in peoples' systems? difficult child was doing good, great with daytrana. In the last 2 days things have been awful. Very upset, wound up, tearful about tiny things, and VERY argumentative. I guess he almost got kicked out of the pool today for a disagreement with another child, and then argued with the lifeguard. We haven't had these things happen since before Lamictal. I am NOT putting the patch on him tommorrow, and will talk to psychiatrist about lowering dose. Their is only 1 lower dose. This is what happened on Adderall, Depakote, Lithium, and Focalin, just to a smaller degree. With all the other medications the symptoms snowballed and got very bad.
  2. DDD

    DDD Well-Known Member

    In the CD family, there have been posts about similar delayed reactions. I have extensive experience with stims and I don't
    understand how that could happen as stims are quick in/quick out.
    I am glad you have a psychiatrist appointment. Monday and that it is possible
    to just avoid the medication with-o worrying about titration levels etc.
    Good luck. DDD
  3. smallworld

    smallworld Moderator

    I have not heard that stimulants "build up" in the system, but I do know that they can exacerbate pre-existing anxiety and cause depression over the long haul. I'm wondering if the stimulants are having a negative impact on your difficult child's mood issues.
  4. crazymama30

    crazymama30 Active Member

    DDD- I do not understand it either, but that is what it looks like.

    sw- this has also crossed my mind. I do not see the point of using medications that make my child worse, and will not do so. I will communicate with psychiatrist Monday, and see about reducing the dose of Daytrana. He is on 15 mg, and there is one smaller, 10 mg. It sure seemed nice at first. The medications are pretty much out of his system now, and it is getting easier.
  5. Steely

    Steely Active Member

    In my experience, the stims always made me son "come undone". Slowly but surely, he would unravel, to the point of suicidal ideation, self harming behaviors, etc. I am not sure why either - but for some kids/people they definitely have this effect.

    So sorry for the pool episode - we have had too many of those to count. blah!!!!!!
  6. EB67

    EB67 New Member

    I don't know exactly what to tell you other than I sympathize and I share your concerns. I actually came online to write a desperate update about our pool episodes today-- and Seb has NOT been on Daytrana. I was hoping that putting him back on the Daytrana would help with the impulsivity and fights with other kids. Things have been a mess without the patch for Seb and I am worried to read that your difficult child is having those peer issues even with the Daytrana.

    I will say that on Adderall after a month or so, Seb fell into this highly charged emotional stuff-- tears over seemingly small stuff, lots of negative self talk. On Daytrana Seb had a weepy day in which he cried about being disenfranchised basically. I suspect that Seb is Cyclothymic though he has not yet been diagnosed as such. I owe Seb's mood disregulation to that. And from what I understand, stimulant medications while helpful in certain areas, can exaccerbate mood regulation problems for kids who are cyclothymic, BiPolar (BP) or depressed.

    Please update on what you find and what you decide. HUGS!!!!
  7. gcvmom

    gcvmom Here we go again!

    difficult child 2 has been having increasing problems with stims -- requiring higher doses, getting less effectiveness, more emotional lability. So we did a wash and took him off everything (stims and atypical antipsychotic), and started Depakote and are titrating up.

    He still has impulse problems and anger problems, but in some respects, his attention is a tiny bit better and he is often more cooperative with me. Not sure why.

    I tried giving him 20mg short acting Focalin tonight (since he usually did great on 30mg with that medication and we were going to a very loud family party and hoped it would help him keep it together). It just made him anxious and quiet, so I don't think we'll be trying that again.

    I don't quite understand what's going on here either. Going for a second opinion next Friday at a university hospital and really hoping for some answers.
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I don't know if stims can build up either or about the patch. My son got aggressive on stims almost right away, so we discontinued. I do know that stims can make mood disordered kids worse. I have bipolar, but I was first dxd. with "hyperactivity", as they called it back then. They gave me Ritalin and I almost jumped out of my skin. I couldn't handle it. Good luck.